Thyroid Disorders Community
Palpitations while on atenolol
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Palpitations while on atenolol

I've been on Tapazole 20 mg for two weeks now for treatment of Graves.  I also have been taking 50 mg of atenolol (25 in a.m., 25 in p.m.) and that was definitely helping alleviate my symptoms.  However, yesterday I had probably the most horrible bout of palpitations yet, despite taking 75 mg of atenolol.  I also had diarrhea about 15 times.  I felt so ill that I almost called my doctor in the evening (then decided against it).  Today I'm feeling somewhat better.  Anyone know what that was all about?  It sucked!
Related Discussions
9 Comments Post a Comment
Blank
Avatar_n_tn
Hey Sarikate, you should call your doctor and mention it to them. They may want to up your meds. Also, you have only been on them for 2 weeks, it takes a good 6 wks for it to get into your system good. Definitely, call and mention this to them, sometimes diarrhea is a side effect of the meds. I had diarrhea symptoms before I was diagnosed, but after about 3 wks of taking the meds, I have not had anymore problems with that. I also had some palps after I took the meds, but they just weren't in my system good then. Now, the only symptom I have is tiredness. One day I feel really good, then the next day or so I will be really tired. I have also noticed that when I eat certain foods such as Chinese food (which I stay from now) gives me palpitations. Or you may have just had a little stomach bug. But, definitely call your doctor and tell them what is going on if you do not feel comfortable waiting it out. They cut my Toprol in half and I started to notice that I was starting to have heart palps. again so I got them to up them back up and I have been back to normal with my heart. The only thing now is keeping my bp down. My bp stays somewhat high but other than that I feel fine. It will get better eventually, I know what you are going through, it is awful! I had the same exact symptoms as you. But, you will start to get better, sometimes it is just a slow process.
Blank
Avatar_f_tn
Frequent bowel movements /diarrhea and palpitations are symptoms of hyperthyroidism, med. induced or otherwise, rather than due to Tap.

Because ATDs can only act by preventing newly manufactured thyroid hormone from being created, previously formed thyroid hormone can persist in the blood circulation for as long as 4-6 weeks, thus taking a long time for the hyperthyroidism to be controlled. Therefore ATDs are most effective on people with mild disease and small goiters. One disadvantage of antithyroid drugs is that they have a  short effective period, therefore you should adhere to a strict time schedule (sometimes medication must be taken every 6 hours round the clock), which can be difficult to follow.

This medicine works best when there is a constant amount in the blood. To help keep the amount constant, do not miss any doses. Also, if you are taking more than one dose a day, it is best to take the doses at evenly spaced times day and night . For example, if you are to take 3 doses a day, the doses should be spaced about 6/8 hours apart. If this interferes with your sleep or other daily activities, or if you need help in planning the best times to take your medicine, check with your health care professional.

Food in your stomach may change the amount  that is able to enter the bloodstream. To make sure that you always get the same effects, try to take  at the same time in relation to meals every day. That is, always take it with meals or always take it on an empty stomach.

Blood test are done approx 4 weeks after starting med. or a dose change.

Hope you feel better.

Just my personal opinion and/or experience. Always discuss your health issue with your doctor , always adhere to your doctors advise and, you always have the right to a second opinion. Nothing is a 100% or a 100%, 100% of the time. However, we are not all alike!

GL,
1990 - Hyper/Graves'
1997 - Dia/RAI
1997 - MVP - Mitral Valve Prolapse
1999 - TED - slight Thyroid Eye Disease
1999 - Visible Nodule (suspect Marine-Lenhart-Syndrom/hyperfunctioning nodule)
2002 -  IED  - Intermittent Explosive Disorder (Graves' Range)
Blank
Avatar_n_tn
Last Tuesday I ended up in the docs office (my GP) with palpitations.  When I woke up that morning I could feel it and it was scary.  I have been on tapazole for 4 weeks and was told to come off the beta blocker but since last week I have started taking it again with no more heart problems.  I have an appoinment with my endo tomorrow for follow up.  Your not alot alone, it makes your wonder if you have an underlying cardiac problem or if it is all related to your thyroid.
Blank
Avatar_m_tn
Thanks for your comments, everyone.  I've had palpitations for years but they are usually controllable with exercise; in the past few months I've noticed them more during exercise, which gets very uncomfortable.  About ten years ago I had an echocardiogram done and it showed a "slightly leaky aortic valve," according to the cardiologist, who told me not to worry about it.  Might be time to get another echo done to see how that ol' leaker is doing!  The cardiac symptoms are probably thyroid-related, though...I was just surprised that even 75 mg of atenolol didn't eliminate the palpitations.  
Blank
Avatar_n_tn
its thyroid??  Could I have a thyroid problem at 35
Blank
Avatar_f_tn
A leaky valve will do it.  I was just going to suggest MVP. You might want to have it checked again in case it has advanced.  The only time I take meds. for it is when I have dental work and of course any type of surgery.  The rest of the time I don't needs meds. put I do get heart issues from time to time.
RAI stopped my palpitations from Hyper/Graves'.  However, MVP is another issues.


Just my personal opinion and/or experience. Always discuss your health issue with your doctor , always adhere to your doctors advise and, you always have the right to a second opinion. Nothing is a 100% or a 100%, 100% of the time. However, we are not all alike!

GL,
1990 - Hyper/Graves'
1997 - Dia/RAI
1997 - MVP - Mitral Valve Prolapse
1999 - TED - slight Thyroid Eye Disease
1999 - Visible Nodule (suspect Marine-Lenhart-Syndrom/hyperfunctioning nodule)
2002 -  IED  - Intermittent Explosive Disorder (Graves' Range)
Blank
Avatar_m_tn
My endocrinologist wants another EKG done.  I had one done February 17, which was normal, although I was asymptomatic at the time.  I'm feeling much better today, so will be waiting until I get another run of those blasted palpitations to get another EKG.  My PCP also told me I could take up to 100 mg a day of atenolol, twice what I am taking now...so we'll see what happens!  Thanks again for your replies, everyone.
Blank
Avatar_f_tn
i was told that i most likely have a goiter in my thyroid; and i also have heart that beats to fast so i was given atenolol for my heart but the instructions say do not takr if u have thyroid problems, my doctor said to take it anyways should i take this medicine.
Blank
Avatar_f_tn
Yes, I've taken levothyroxine and atenolol together for years.  In fact, I was given the atenolol to counter the tachycardia that levo exacerbated.  It's worked quite well for me.  

Are you on thyroid meds?  Has the cause of your tachycardia been diagnosed?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Thyroid Answerers
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
649848_tn?1357751184
Blank
Barb135
FL
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
Avatar_f_tn
Blank
Totie
USA, TX